Alert archive / Puerto Rico / Flash Flood Warnings in 2013

Flash Flood Warning 32, NWS JSJ

August 29, 2013

NWS JSJ issued this flash flood warning at Aug 29, 2013, 2:24 PM CDT. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2013, 2:24 PM CDT (19:24 UTC)
Expired
Aug 29, 2013, 5:30 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 32 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 2:36 PM CDTFLASH FLOODBayamon, PRSANTA ROSA SECTOR, SIERRA LINDA SECTOR, AND LOMAS VERDES WERE REPORTED FLOODED.
Aug 29, 2:51 PM CDTFLASH FLOODGuaynabo, PRROAD PR-19 IN FRONT OF GARDEN HILLS SECTOR WAS REPORTED FLOODED.
Aug 29, 2:56 PM CDTFLASH FLOODSan Juan, PRRIO PUERTO NUEVO WAS REPORTED OUT OF ITS BANKS.
Aug 29, 3:28 PM CDTHEAVY RAIN 4.52Guaynabo, PRANCHOR METEOROLOGIST REPORTED VERY HEAVY RAIN WAS OBSERVED AT WLII TV STATION CHANNEL 11 IN GUAYNABO.
Aug 29, 3:52 PM CDTFLASH FLOODSan Juan, PRSAN CLAUDIO AVENUE WAS REPORTED FLOODED AND IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

757 
WGCA52 TJSJ 291924
FFWSJU
PRC021-033-061-127-292230-
/O.NEW.TJSJ.FF.W.0032.130829T1924Z-130829T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
324 PM AST THU AUG 29 2013

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     BAYAMON
     GUAYNABO
     SAN JUAN
     CATANO

* UNTIL 630 PM AST

* AT 320 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN OVER THE WARNED AREA. IN ADDITION...U.S.G.S RIVER 
SENSOR INDICATED RIO PIEDRAS WAS OUT OF ITS BANKS AND CONTINUING 
RISING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1846 6605 1837 6604 1831 6605 1836 6618
      1848 6611

$$

FC

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
666 
WGCA72 TJSJ 292221
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
621 PM AST THU AUG 29 2013

PRC021-033-061-127-292230-
/O.EXP.TJSJ.FF.W.0032.000000T0000Z-130829T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAYAMON PR-GUAYNABO PR-SAN JUAN PR-CATANO PR-
621 PM AST THU AUG 29 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM AST FOR CATANO...SAN
JUAN...GUAYNABO AND BAYAMON MUNICIPALITIES...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA
HAD DISSIPATED OR MOVED AWAY. NO SIGNIFICANT ADDITIONAL RAINFALL IS
EXPECTED ACROSS THESE AREAS AT THIS TIME.

HOWEVER...RESIDENTS AND MOTORISTS ACROSS THESE AREAS SHOULD BE ALERT 
TO PONDING OF WATER ON ROADWAYS AND ALLOW TIME FOR STREAMS...CREEKS 
AND RIVERS TO RETURN TO NORMAL LEVELS DURING THE NEXT COUPLE OF 
HOURS.

LAT...LON 1846 6605 1837 6604 1831 6605 1836 6618
      1848 6611

$$

FC

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 1:56 PM CDT, 28 minutes earlier.

Area forecast discussion, Aug 29, 1:56 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
256 PM AST THU AUG 29 2013

.SYNOPSIS...UPPER LEVEL RIDGE EXPECTED TO CONTINUE NORTH OF THE
LOCAL AREA UNTIL LATE TO NIGHT...BEFORE AN UPPER TROUGH MOVES IN
FROM THE NORTHEAST LATE TONIGHT INTO FRIDAY. THIS WILL CREATE
MORE UNSTABLE CONDITIONS ON FRIDAY AS A TROPICAL WAVE ALSO
APPROACHES THE LOCAL AREA ON FRIDAY. THIS COMBINATION SHOULD LEAD
TO AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY TONIGHT INTO
FRIDAY. THEREAFTER...AFTERNOON CONVECTION IS EXPECTED OVER PUERTO
RICO...ESPECIALLY ACROSS THE INTERIOR AND WESTERN SECTIONS OF
PUERTO RICO.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS WESTERN PUERTO RICO AND
ACROSS THE SAN JUAN METROPOLITAN AREA. THE FORMER WERE DUE TO SEA
BREEZE CONVERGENCE...DIURNAL HEATING AND OROGRAPHIC LIFTING...THE
LATTER WERE DUE TO A PERSISTENT STREAMER OFF THE HIGHER ELEVATIONS
OF EASTERN PUERTO RICO...CAUSING FLOODING OF URBAN AND POOR
DRAINAGE AREAS.

RAIN IS EXPECTED ACROSS THE LOCAL ISLANDS THROUGH THE
WEEKEND...MOSTLY ON FRIDAY WITH SATURDAY HAVING AFTERNOON
CONVECTION ACROSS WESTERN AND INTERIOR PUERTO RICO. SUNDAY AND
MONDAY APPEARS TO BE THE DRIEST DAYS OF THE NEXT 7 DAYS WITH
PRECIPITABLE WATER DROPPING DOWN TO UNDER 1.4 INCHES ACCORDING TO
THE GFS. THE EXPECTED PATTERN FOR NEXT WEEK LOOKS RAINY STARTING
ON TUESDAY...WHEN THE GFS SHOWS A SHARP INCREASE IN PRECIPITABLE
WATER FOR THE REST OF THE WEEK...WITH VALUES OVER 2 INCHES.

&&

.AVIATION...SHRA/TSRA ACTIVITY AFFECTING TJBQ AND THE VICINITY OF
TJSJ EXPECTED TIL 29/22Z...LEAVING MAINLY VFR CONDS ACROSS THE
LOCAL TERMINALS OVERNIGHT. PASSING SHRA EXPECTED OVERNIGHT AND
INTO TOMORROW DUE TO APPROACHING TROPICAL WAVE. PERIODS OF
REDUCED VISIBILITIES AND LOWER CIGS ARE POSSIBLE AS SHRA PASS OVER THE
ISLANDS. WINDS TO REMAIN FROM THE E TO ESE OVERNIGHT. TEMPO GROUP
AND PREVAILING SHRA WERE LEFT OUT OF TAF DUE TO SOME UNCERTAINTY
BUT AN INCREASE IN SHRA ACTIVITY IS EXPECTED TONIGHT INTO FRIDAY.

&&

.MARINE...MODERATE WINDS AND SEAS OF 2 TO 4 FEET ARE EXPECTED
ACROSS THE LOCAL WATERS. SEAS UP TO 5 FEET ARE POSSIBLE ACROSS
THE OFFSHORE ATLANTIC WATERS. LOCALLY FRESH WINDS AND SEAS 4 TO 6
FEET CAN BE EXPECTED DURING THE LABOR WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  89  78  91 /  30  40  30  30
STT  79  90  80  89 /  40  30  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

09/25
Hazardous weather outlook, Aug 29, 5:06 AM CDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
606 AM AST THU AUG 29 2013

AMZ710>745-PRZ001>013-301015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
606 AM AST THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WITH THUNDERSTORMS WILL DEVELOP ACROSS WEST AND NORTHWEST
PUERTO RICO THIS AFTERNOON. THESE SHOWERS AND THUNDERSTORMS HAVE
THE CAPABILITY OF PRODUCING MODERATE TO HEAVY RAINFALL WHICH MAY
LEAD TO URBAN FLOODING.

SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE TONIGHT AS TROPICAL
WAVE MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EARLY FRIDAY MORNING THROUGH FRIDAY NIGHT...A MID TO UPPER LEVEL
TROUGH AND A TROPICAL WAVE WILL INTERACT OVER THE EASTERN
CARIBBEAN TO PRODUCE CLOUDINESS AND SHOWERS WITH THUNDERSTORMS
ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY RAINFALL AND URBAN AND
SMALL STREAM FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...REPORTS OF LOCALLY HEAVY RAINFALL
AND FLOOD ARE GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-301015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
606 AM AST THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE TONIGHT AS TROPICAL
WAVE MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EARLY FRIDAY MORNING THROUGH FRIDAY NIGHT...A MID TO UPPER LEVEL
TROUGH AND A TROPICAL WAVE WILL INTERACT OVER THE EASTERN
CARIBBEAN TO PRODUCE CLOUDINESS AND SHOWERS WITH THUNDERSTORMS
ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY RAINFALL AND URBAN AND
SMALL STREAM FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL NOT BE
NEEDED TODAY.

In the hours before

Special weather statement, Aug 29, 1:53 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
253 PM AST THU AUG 29 2013

PRC001-003-005-011-071-081-083-099-131-141-292000-
ANASCO PR-LARES PR-MOCA PR-UTUADO PR-SAN SEBASTIAN PR-ADJUNTAS PR-
LAS MARIAS PR-AGUADILLA PR-ISABELA PR-AGUADA PR-
253 PM AST THU AUG 29 2013

AT 243 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
CLUSTER OF STRONG THUNDERSTORMS DEVELOPING OVER THESE AREAS AND
MOVING WEST NORTHWEST AROUND 15 MPH. THE STRONGEST STORMS WERE IN
AND AROUND LARES AND SAN SEBASTIAN.

HEAVY RAINS WILL CONTINUE TO FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY
ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD
WATERS.

INTENSE LIGHTNING IS OCCURRING WITH THESE STORMS AS WELL AS THE
POSSIBILITY OF STRONG GUSTY WINDS. IF OUTDOORS...STAY AWAY FROM
ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN
INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING
TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THESE THUNDERSTORMS PASS BY.

RAM
Special weather statement, Aug 29, 2:07 PM CDT, 17 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO SERVICIO
NACIONAL DE METEOROLOGIA SAN JUAN PR
253 PM AST JUEVES 29 DE AGOSTO DE 2013

PRC001-003-005-011-071-081-083-099-131-141-292000-
ANASCO PR-LARES PR-MOCA PR-UTUADO PR-SAN SEBASTIAN PR-ADJUNTAS PR-
LAS MARIAS PR-AGUADILLA PR-ISABELA PR-AGUADA PR-
253 PM AST JUEVES 29 DE AGOSTO DE 2013

A LAS 2:43 PM AST...METEOROLOGOS DEL SERVICIO NACIONAL DE
METEOROLOGIA DETECTARON UNA AREA DE TRONADAS FUERTES DESARROLLANDOSE
SOBRE ESTAS AREAS Y MOVIENDOSE AL OESTE NOROESTE A 15 MPH. LAS
TRONADAS MAS FUERTES ESTAN OCURRIENDO ALREDEDOR DE LARES Y SAN
SEBASTIAN.

LLUVIAS FUERTES PUDIERAN INUNDAR AREAS BAJAS TALES COMO BADENES Y
ALCANTARILLAS. EVITE ESTAS AREAS Y NO INTENTE CRUZAR CALLES NI
CARRETERAS INUNDADAS YA QUE PUDIERA SER ARRASTRADO POR LAS
CORRIENTES DE AGUA. LOS NIVELES DE AGUA DE RIACHUELOS Y RIOS
PUDIERAN AUMENTAR TAMBIEN...POR LO QUE SE LES RECOMIENDA QUE BUSQUEN
LUGARES MAS ALTOS.

SE REPORTAN RELAMPAGOS INTENSOS CON ESTAS TRONADAS AL IGUAL QUE LA
POSIBILIDAD DE RAFAGAS FUERTES. SI SE ENCUENTRA EN EL
EXTERIOR...ALEJESE DE LOS OBJETOS ALTOS TALES COMO ARBOLES. MUEVASE
A UN EDIFICIO SI ES POSIBLE. SI SE ENCUENTRA EN EL INTERIOR...
MANTENGASE ALEJADO DE VENTANAS Y PUERTAS Y EVITE USAR TELEFONOS A
MENOS QUE SEA UNA EMERGENCIA. TRATE DE DESCONECTAR ENSERES
ELECTRICOS ANTES DE LA LLEGADA DE LA TRONADA.

RAM/ACP

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 12:30 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 29, 12:58 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 29, 1:35 PM CDTAreal Flood AdvisoryJSJ5 hr
Aug 29, 2:44 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.